Having a run-in with chlorpromazine withdrawal symptoms can yield many challenges, as this medication is among the hardest antipsychotics to discontinue.
Alternative to Meds Center medication rehab provides comforting and effective chlorpromazine withdrawal help which allows this process to be simplified and substantially reduces withdrawal side effects. We are positive that there are other, more logical answers than taking psych drugs for the rest of your lifetime. Is it time for you, or someone you love to start living life to the fullest, and you still believe that this must be possible? We can help.
Chlorpromazine is an antipsychotic prescription medication used in the treatment of schizophrenia and bipolar disorder. Although this medication is not said to be addicting and chlorpromazine abuse is not likely, the brain may need time to adjust when you stopping chlorpromazine. Following the abrupt withdrawal of this medication, symptoms resembling those of physical dependence such as flu-like symptoms, nausea, and vomiting, dizziness and tremors appear. You simply can’t do a cold turkey approach with chlorpromazine/Thorazine because you can experience severe withdrawal symptoms, particularly if you’ve been taking it for a long time or take a high dosage. If you want to successfully relieve chlorpromazine withdrawal side effects, you must wean off very gradually. Tapering too quickly or stopping chlorpromazine abruptly will likely cause individuals to experience severe problems.1
This isn’t like stopping Tylenol; chlorpromazine, like other antipsychotics, make neurochemical changes throughout your body. As a result, if you chlorpromazine tapering is abrupt, your body can experience severe chaos. You will likely have both physical and emotional withdrawal reactions. Of course, slow tapering doesn’t guarantee that everything will be problem-free. But it sure beats the odds of quitting cold turkey or tapering too quickly with chlorpromazine. Physical dependence is normal and a universal result after sustained consumption of chlorpromazine. After a certain amount of time, every user of this medication will likely experience withdrawal symptoms if intake is abruptly ended or markedly diminished.1,3
The chlorpromazine withdrawal symptoms that are likely to occur if you stop taking this med without having chlorpromazine withdrawal help include dizziness, stomach pain, nausea and vomiting, trembling of the hands and fingers, insomnia, lip-smacking, puffing of cheeks, fine or rapid, worm-like movement of the tongue; uncontrollable chewing movement; uncontrollable movements of legs or arms, symptoms of Tardive Dyskinesia, and many others.1,2
The tremors associated with chlorpromazine withdrawal effects can be ferocious. A tremor primarily affects the hands and feet but it can also involve your whole body. It can resemble the tremors of Parkinson’s disease or it can consist of the whole upper torso jerking back and forth. The insomnia and sleeping problems associated with chlorpromazine side effects of withdrawal are not simply a matter of lying in bed, unable to sleep. It is as if the body has forgotten how to sleep and instead remains on full alert during the night. Don’t be surprised if you are pacing your darkened house endlessly if you try to attempt Thorazine withdrawal at home. Flu-like withdrawal symptoms occur, this can range from a distaste for food, to fear of food, to vomiting and dry heaves, a general malaise. Muscle cramping and tension are everywhere and it is painful. A person might manifest any sort of emotion, from sobbing with self-pity to raging to hysteria. These behaviors may be frightening to you or others. Movement, in general, may be slow and clumsy. During this withdrawal, you may be baffled as to which symptoms are being caused by the reduction in dose and which ones are attributed to your schizophrenia.1
If you have been prescribed chlorpromazine by your doctor, you were cautioned to take it exactly as directed and never in larger or more frequent doses. You were hopefully also cautioned against stopping it altogether without speaking to a health care provider first. If you wish to stop taking this drug, a slow and gradual process undergone with exacting medical oversight and care can greatly reduce chlorpromazine side effects of withdrawal. We invite you to call and talk with us and receive a better idea of the type of chlorpromazine withdrawal help available.
Dr. Samuel Lee is a board-certified psychiatrist, specializing in a spiritually-based mental health discipline and integrative approaches. He graduated with an MD at Loma Linda University School of Medicine and did a residency in psychiatry at Cedars-Sinai Medical Center and University of Washington School of Medicine in Seattle. He has also been an inpatient adult psychiatrist at Kaweah Delta Mental Health Hospital and the primary attending geriatric psychiatrist at the Auerbach Inpatient Psychiatric Jewish Home Hospital. In addition, he served as the general adult outpatient psychiatrist at Kaiser Permanente. He is board-certified in psychiatry and neurology and has a B.A. Magna Cum Laude in Religion from Pacific Union College. His specialty is in natural healing techniques that promote the body’s innate ability to heal itself.